Alert archive / Kansas / Tornado Warnings in 2008

Tornado Warning 52, NWS Goodland, KS

May 29, 2008Gove County, Graham County, Sheridan County, Kansas

NWS Goodland, KS issued this tornado warning at May 29, 2008, 6:09 PM CDT for Gove County, Graham County, Sheridan County, Kansas. It was in force for 51 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2008, 6:09 PM CDT (23:09 UTC)
Expired
May 29, 2008, 7:00 PM CDT
In force
51 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Gove County, KS, Graham County, KS, Sheridan County, KS

The radar

The Dodge City radar (KDDC), 152 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 6:12 PM CDTHAIL 13 S Park, KS
May 29, 6:13 PM CDTHAIL 11 W Park, KS
May 29, 6:14 PM CDTHAIL 0.88Park, KSRELAYED FROM SPOTTER NETWORK...HAIL COVERING INTERSTATE 70 NEAR PARK.
May 29, 6:35 PM CDTHAIL 0.886 N Collyer, KS
May 29, 6:50 PM CDTTORNADO2 W Palco, KSDEBRIS CLOUD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:30 PM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1326 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
348 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 292309
TORGLD
KSC063-065-179-300000-
/O.NEW.KGLD.TO.W.0052.080529T2309Z-080530T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
609 PM CDT THU MAY 29 2008

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN GRAHAM COUNTY IN NORTHWEST KANSAS...
  SOUTHEASTERN SHERIDAN COUNTY IN NORTHWEST KANSAS...
  NORTHEASTERN GOVE COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 700 PM CDT

* AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR PARK...
  MOVING EAST AT 46 MPH.

* THE TORNADO WILL BE NEAR...
  QUINTER AROUND 615 PM CDT...
  6 MILES SOUTH OF SAINT PETER AROUND 625 PM CDT...

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 94 AND 111.

LAT...LON 3912 9961 3912 9979 3911 9981 3911 10012
      3899 10014 3896 10042 3914 10046 3927 9959
      3926 9958 3914 9959
TIME...MOT...LOC 2309Z 259DEG 40KT 3907 10032

$$

FOLTZ
2 follow-up statements
000 
WWUS53 KGLD 292331
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
531 PM MDT THU MAY 29 2008

KSC063-179-292341-
/O.CAN.KGLD.TO.W.0052.000000T0000Z-080530T0000Z/
SHERIDAN KS-GOVE KS-
631 PM CDT THU MAY 29 2008

...THE TORNADO WARNING FOR NORTHEASTERN GOVE AND SOUTHEASTERN
SHERIDAN COUNTIES IS CANCELLED...

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 94 AND 111.

A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY 
EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR EAST CENTRAL COLORADO AND NORTHWESTERN KANSAS.

LAT...LON 3912 9961 3911 10003 3911 10013 3913 10016
      3918 10016 3920 10012 3927 9959 3926 9958
      3914 9959
TIME...MOT...LOC 2331Z 266DEG 32KT 3916 10003

$$

KSC065-300000-
/O.CON.KGLD.TO.W.0052.000000T0000Z-080530T0000Z/
GRAHAM KS-
631 PM CDT THU MAY 29 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR SOUTHERN
GRAHAM COUNTY...

AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR SAINT PETER...
MOVING EAST AT 37 MPH.

THE TORNADO WILL BE NEAR...
  RURAL SOUTHERN GRAHAM COUNTY AROUND 650 PM CDT...

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY 
EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.

LAT...LON 3912 9961 3911 10003 3911 10013 3913 10016
      3918 10016 3920 10012 3927 9959 3926 9958
      3914 9959
TIME...MOT...LOC 2331Z 266DEG 32KT 3916 10003

$$

FOLTZ
000 
WWUS53 KGLD 292353
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
553 PM MDT THU MAY 29 2008

KSC065-300000-
/O.CON.KGLD.TO.W.0052.000000T0000Z-080530T0000Z/
GRAHAM KS-
653 PM CDT THU MAY 29 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
SOUTHEASTERN GRAHAM COUNTY...

AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED OVER SOUTHEASTERN
GRAHAM COUNTY...OR 10 MILES SOUTH OF BOGUE...MOVING EAST AT 42 MPH.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.

LAT...LON 3912 9961 3912 9988 3923 9990 3927 9964
      3926 9959 3926 9958 3914 9959
TIME...MOT...LOC 2353Z 263DEG 36KT 3921 9970

$$

FOLTZ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 29, 2:45 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, May 29, 2:45 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
145 PM MDT THU MAY 29 2008

.DISCUSSION...
145 PM MDT THU MAY 29 2008

ONGOING SEVERE WEATHER WILL DIMINISH/MOVE EAST AFTER 06Z WHICH WAS
HANDLED WELL IN THE PREVIOUS FORECAST. STABLE POST-FRONTAL
CONDITIONS ARE EXPECTED FRI-SAT WITH MORE UNCERTAINTY ON SUNDAY AS
WARM FRONT MIXES NORTH ACROSS THE CENTRAL HIGH PLAINS. WILL LEAVE
SOME LOW POPS ON SUNDAY.

DAYS 4 THROUGH 7...AT THE START OF THE PERIOD (MON-TUE)...THE
SUBTROPICAL RIDGE WILL BE ANCHORED OVER NORTHERN MEXICO/DEEP SOUTH
TEXAS WHILE A STATIONARY FRONT WILL BE MEANDERING ACROSS THE CENTRAL
PLAINS STATES. THIS LEADS TO A LOW CONFIDENCE POP/TEMPERATURE
FORECAST. WILL LEAN COOLER GIVEN UNCERTAINTY IN FRONTAL POSITION
WHILE KEEPING LOW POPS ACROSS MUCH OF THE AREA. THE GFS ALLOWS FRONT
TO MIX NORTH ON TUESDAY WHILE THE ECMWF SUGGESTS THE FRONTAL ZONE WILL
REMAIN DRAPED ACROSS THE CENTRAL PLAINS. BY WED-THU...DESCENT
AGREEMENT BETWEEN GFS/ECMWF WITH A LONG WAVE TROUGH DEVELOPING
ACROSS THE PLAINS STATES KEEPING A SEASONABLY COOL AND UNSETTLED
PATTERN ACROSS THE CENTRAL HIGH PLAINS.

&&
.AVIATION...
1110 AM MDT THU MAY 29 2008

FOR THE 18Z TAFS...VFR CONDITIONS WILL PREVAIL ACROSS THE AREA
UNTIL 00Z WHEN SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP. KMCK
AREA SEEMS TO BE THE MOST LIKELY AREA FOR THUNDERSTORM
DEVELOP...WITH POTENTIALLY SEVERE WX IMPACT TAF SITE BTWN 20-02Z.
COLD FRONT WILL SLIDE ACROSS AREA AFTER 06Z...WITH HIGH MOISTURE
VALUES BEHIND THE FRONT MAY SEE SOME LOW STRATUS BUT PROBABILITIES
TO LOW TO INCLUDE IN TAF AT THIS POINT.

MARTIN
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH LATE
     TONIGHT FOR KSZ002>004-015-016-029.

NE...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH LATE
     TONIGHT FOR NEZ080-081.

CO...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ252>254.

&&
Hazardous weather outlook, May 29, 11:44 AM CDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1044 AM MDT THU MAY 29 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301545-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1044 AM MDT THU MAY 29 2008 /1144 AM CDT THU MAY 29 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...SEVERE WEATHER OUTBREAK LIKELY TODAY...

A DRY LINE WILL MOVE OVER EASTERN COLORADO THIS AFTERNOON. THE AIR
MASS EAST OF THE FEATURE WILL BE MOIST AND VERY UNSTABLE... AND
THUNDERSTORMS WILL DEVELOP AFTER 1 PM MDT /2 PM CDT/. ALTHOUGH THE
THREAT FOR SEVERE WEATHER WILL EXIST ACROSS THE ENTIRE AREA...THE
POTENTIAL FOR SEVERE WEATHER WILL INCREASE ALONG AND EAST OF
BENKELMAN TO TRIBUNE LINE.

VERY LARGE HAIL...POSSIBLY LARGER GOLFBALLS...DAMAGING WIND GUSTS AND
TORNADOES WILL BE POSSIBLE TODAY. TORNADOES WILL BE POSSIBLE IN
ANY AREA EAST OF THE DRYLINE...BUT THE GREATEST POTENTIAL FOR
TORNADOES WILL BE ALONG AND EAST OF A MCCOOK TO LEOTI LINE.

SOME STORMS WILL ALSO PRODUCE HEAVY RAIN. A FLASH FLOOD WATCH HAS
BEEN ISSUED FOR THE FOLLOWING COUNTIES...DECATUR...NORTON...
GRAHAM...RAWLINS...HITCHCOCK...GOVE...SHERIDAN AND RED WILLOW.

SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH WILL BE COMMON
ACROSS THE HIGH PLAINS AREA TODAY. AS THE AIR MASS DRIES OVER
EASTERN COLORADO THIS AFTERNOON...RELATIVE HUMIDITIES WILL DROP
RAPIDLY CREATING CRITICAL FIRE DANGER CONDITIONS. BURNING IS NOT
RECOMMENDED TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE SUNDAY. ANOTHER CHANCE
OF STORMS WILL OCCUR TUESDAY NIGHT AND WEDNESDAY. THESE STORMS
WILL PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

JRM

In the hours before

Local storm report, May 29, 5:16 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
416 PM MDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             8 N HILL CITY           39.48N 99.85W
05/29/2008  E1.00 INCH       GRAHAM             KS   PUBLIC

&&

HENDERSON
Local storm report, May 29, 5:26 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
426 PM MDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TORNADO          5 E HOXIE               39.36N 100.35W
05/29/2008                   SHERIDAN           KS   STORM CHASER

            ELEPHANT TRUNK TORNADO 5-7 MILES EAST OF HOXIE. TIME
            APPROXIMATED.

&&

JRM
Local storm report, May 29, 5:52 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
452 PM MDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             10 SW OAKLEY            39.02N 100.99W
05/29/2008  E1.00 INCH       LOGAN              KS   TRAINED SPOTTER

0435 PM     HAIL             9 SSE MONUMENT          38.99N 100.91W
05/29/2008  E1.00 INCH       LOGAN              KS   TRAINED SPOTTER

&&

HENDERSON
Local storm report, May 29, 5:53 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
453 PM MDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     HILL CITY               39.37N 99.85W
05/29/2008  M62 MPH          GRAHAM             KS   ASOS

&&

HENDERSON
Local storm report, May 29, 5:54 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
454 PM MDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FUNNEL CLOUD     10 E HILL CITY          39.37N 99.66W
05/29/2008                   GRAHAM             KS   TRAINED SPOTTER

            RELAYED FROM NWS HASTINGS.

&&

HENDERSON
Local storm report, May 29, 6:07 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
507 PM MDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             GRAINFIELD              39.11N 100.47W
05/29/2008  E1.00 INCH       GOVE               KS   CO-OP OBSERVER

&&

HENDERSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 4:17 AM CDTFlash Flood WatchGLDDecatur, Gove, Graham, Norton, Rawlins, Sheridan17 hr
May 29, 2:19 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins56 min
May 29, 2:41 PM CDTSevere Thunderstorm WarningGLDGreeley, Logan, Wallace, Wichita49 min
May 29, 3:09 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Thomas51 min
May 29, 3:20 PM CDTSevere Thunderstorm WarningGLDRawlins, Thomas39 min
May 29, 3:54 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas66 min
May 29, 3:57 PM CDTSevere Thunderstorm WarningGLDGreeley, Logan, Wallace, Wichita48 min
May 29, 4:11 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins42 min
May 29, 4:23 PM CDTSevere Thunderstorm WarningGLDGraham, Sheridan52 min
May 29, 4:25 PM CDTSevere Thunderstorm WarningGLDDecatur32 min
May 29, 4:26 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas, Wallace49 min
May 29, 4:32 PM CDTTornado WarningGLDGraham, Sheridan28 min
May 29, 5:03 PM CDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Sheridan42 min
May 29, 5:08 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas52 min
May 29, 5:14 PM CDTTornado WarningGLDGraham, Norton37 min
May 29, 5:30 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan, Thomas45 min
May 29, 5:33 PM CDTFlash Flood WarningGLDSheridan3 hr
May 29, 5:39 PM CDTTornado WarningGLDGove, Graham, Sheridan36 min
May 29, 5:42 PM CDTTornado WarningGLDGove, Logan, Sheridan33 min
May 29, 5:55 PM CDTFlash Flood WarningGLDGraham7 hr
May 29, 6:05 PM CDTTornado WarningGLDGraham, Sheridan40 min
May 29, 6:42 PM CDTSevere Thunderstorm WarningGLDGraham30 min
May 29, 6:51 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas, Wallace54 min

Nearby

Tornado Warnings in Kansas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.